Cirrhosis & cramps

Hi, this is my first blog ever, so here goes. My husband was diagnosed with cirrhosis earlier this year after a routine health check.

He has had USS, CT, and liver biopsy. He has an enlarged spleen due to portal hypertension & he was recently put on diuretics for acities. Talk of an endoscopy at some point to check for varacies.

He only retired at end of Nov. & then we were hit with this. Anyway, he's having problems with cramps mainly in his feet & legs. Any advice would be much appreciated. Thanks :)

19 Replies

oldestnewest
  • Hiya. In same position as you although only blood tests & ultrasound before husband diagnosed in January, On Spiro for acites but already has had 2 endoscopies & varicies banded at both procedures. Saw the consultant this week & asked about the awful cramps in hands & legs. Was advised to ask GP for Quinine 300mg which he is going to do next week. Hopefully this will help. Good luck.

  • Hi , thanks for that. Will suggest he gets a GP appt. sorted. He's got consultant appt. early July. Jus trying to take it one step at a time with the odd wobble.....

  • I have similar and take magnesium and vit e supplements which helps. But still suggest a u&e blood test from doctor.

  • Thanks 'Bigplanet'. This is the first month they've not seen him at the Hospital. He's getting his bloods done next week at GP's.

  • Post transplant I had night cramps in my calves and feet and the transplant nurse suggested tonic water (which contains quinine). It did make me pee more but it was better than hopping around swearing.

  • Hi, that's a good one as we can try it straight away. Thank you.

  • Hi I'm also post transplant but I don't guet the cramps anywhere near what I used too, at night mainly I used to get foot cramps where my tes would curl up!! And hen calf cramps which used to make me jump out of bed and tr and walk them off, I was told by hep consultant that it was more than likely due to dehydration and to drink plenty of water. The hands and lower arms were bad too especially in the cold.

  • Thanks Dan. Will keep encouraging him to drink more water :)

  • Hi, I have auto immune hepatitis. I also have problems with cramps in my hands and feet. I also was told they are not likely to be directly related to the liver problems, but more due to dehydration so was advised to drink tonic water for quinine and plenty of water. It seems to help me as I have far fewer cramps now. Hope it works for your husband.

  • Thank you.

  • i found T>h<C oil worked for me

  • Update. GP refused to prescribe Quinine as it is toxic to the liver. Hmm, recommended by Hep Consultant? Catch 22 I fear!

  • Hi i wasn't prescribed anything either for cramps, In the warm weather you shouldn't get them as bad as when its cold well I didn't anyway. As I've said I was told to drink plenty of fluids. I also tried massaging my lower arms and legs before bed. The hands and feet cramp were worse for me and they could strike at anytime I even had it once while driving which was dangerous!!

  • Hi moxoa,

    I also used to get leg cramps and additionally and to a greater degree; cramps in my hands and fingers.

    However nowadays whenever I feel them coming on I quickly eat a couple of figs or prunes or apricots (all contain potassium) or have a couple of mouthfuls of Gatorade 2 (electrolyte balanced) and within 15 minutes or so the cramps stop. This works for me everytime.

    I was told the same about the possible hepatoxic effects of Quinine and that it should be avoided especially by people that have cirrhosis.

    Hope your husband can get things sorted out quickly.

    Good Luck

  • Got to be areful with potassium as it effects the kidneys the heart muscle. I was told try and reduce potassium intact useles your levels are ok and dependent on the diuretic drug you are using as one stores and one expiles potasium, think spiro stores whilst furosemide expiles.. I still suggest magnesium and vitamin e. Works for me.

  • I am on Liver Transplant list, my cramps are getting so bad sllep is becoming a problem, I am seeing consultant in 10 days... but all of you suggesting Quniinne read this :

    Quinine

    Quinine is a medication that was originally designed to treat malaria. Subsequent research has found that it can also be moderately effective in reducing the frequency of leg cramps.

    However, there is a small chance that quinine may cause unpleasant side effects including:

    tinnitus (ringing in your ears)

    impaired hearing

    headache

    nausea (feeling sick)

    disturbed vision

    confusion

    hot flushes

    Thrombocytopenia is a rarer but more serious complication of quinine. It occurs when the number of platelets in your blood falls to a dangerously low level. Platelets help the blood to clot which means that people with thrombocytopenia are at increased risk of excessive bleeding such as:

    nosebleeds

    bleeding gums

    bleeding inside the eye

    bleeding inside the skull or digestive system (both of which can be fatal)

    There have been a number of reported cases of people dying from thrombocytopenia after taking quinine to prevent leg cramps.

  • Is he taking calcium, vitamin d daily? I heard taurine supplements are useful too. If I keep all this up the cramps go away.

  • sorry forgot to add magnesium. Good luck. I have PBC towards end stage and the hand and feet cramps are just another development - but one which i have a handle on now.

  • Hi happyh13, thanks for your reply. It was an old post & John had a transplant last July & is doing vey well. Wishing you all the best xx

You may also like...